Hail, Rutland
- When
- July 8, 2:12 PM EST to 2:13 PM EST
- Where
- Rutland County, Fair Haven
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.600, -73.270
Hail damage to siding of a house.
A mid-level shortwave (disturbance) moved from southern Quebec into a unstable air mass across Vermont during the afternoon of July 8th. This lead to several rounds of thunderstorms, some with damaging winds, large hail and torrential rains of 2 to 3+ inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-level shortwave (disturbance) moved from southern Quebec into a unstable air mass across Vermont during the afternoon of July 8th. This lead to several rounds of thunderstorms, some with damaging winds, large hail and torrential rains of 2 to 3+ inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 1:15 PM EST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service Burlington VT
215 PM EDT Wed Jul 8 2020
.SYNOPSIS...
A mid-level trough will bring scattered showers and
thunderstorms to the North Country today, especially from the
Adirondacks eastward across Vermont. A few strong to severe
storms are possible, with damaging winds, brief heavy
rainfall, and dangerous cloud to ground lightning the primary
threats. Hazy, hot and humid conditions move in for Thursday and
Friday. Heat index values are expected in the mid to upper 90s
across the Champlain and St. Lawrence Valleys for Thursday and
Friday. Any thunderstorm development Thursday and Friday is
expected to be isolated.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 210 PM EDT Wednesday...
...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EDT FRIDAY...
Watching scattered covection in two areas, in southern Quebec
and southern Adirondacks across central VT. Istability up to
2000 J/kg and 0-6km bulk shear up to 35 kt will lead to showers
and thunderstorms with a risk of severe weather including
damaging winds, hail, and heavy downpours mainly in VT. Temps
already mid to upper 80s so 90 at BTV looks good.
Previous Discussion...First round of scattered showers and
isold thunderstorms progressing ewd across far nern VT and
southern St. Lawrence County at 1130Z. Threat for stronger
storms will increase this afternoon as SBCAPE increases to
1000-2000 J/kg. Muggy conditions to begin the day across the
North Country. GOES-16 night fog product continues to indicate
lower stratus across central/eastern VT. Anticipate these low
clouds generally mixing out with increased PBL mixing after 14Z
or so. Upstream, continue to monitor progress of shortwave
trough and upper trop PV max across the Ottawa Valley.
Associated forcing is supporting ongoing thunderstorms north of
the International Border. Appears that this activity will
largely bypass our region this morning, but with peak daytime
heating, additional development is expected. Based on ewd
translation of the shortwave and associated mid- level height
falls, best convective coverage should occur from the Champlain
Valley ewd. Very high resolution NWP such as the BTV-4kmWRF,
HRRR, and NAM- Nest all focus most widespread convective
coverage across s-central/ern VT, with lowest chances across the
St. Lawrence Valley. Max PoPs range from 70% Rutland/Windsor
counties, to 50-60% in the BTV area, to 30-40% in the St.
Lawrence Valley.
Environment is reasonably supportive of severe storms
with SBCAPE values up to 2000 J/kg and sfc-6km shear values of
30-35kt. Should see multicellular clusters with possible bowing
segments producing damaging winds, especially s-central/ern VT
this afternoon. Brief heavy rain is also expected with PW values
of 1.5" to 1.6". Have included mention of severe threat in the
morning Hazardous Weather Outlook, and region remains in
marginal risk per SPC SWODY1. South winds will shift swly with
passage of mid- level trough this afternoon, should see enough
sunshine (partly sunny skies) to yield late afternoon highs in
the mid- upper 80s, and possibly hitting 90F around KMSS.
Dewpoints will hold in the mid-upper 60s with moist S-SW low-
level trajectories.
Clearing skies tonight should yield mist and some locally dense
fog as dewpoints remain mid-upper 60s. Areas seeing rain from
thunderstorms today should be most susceptible to dense fog
formation overnight. Overnight lows mainly 65-71F.
Thursday features building 700-500mb shortwave ridging and S-SW
low-level trajectories that should contribute to hazy conditions
as 2-m dewpoints remain in the mid-upper 60s. With 850mb
temperatures increasing to near +18C, should see near-record
temperatures in the low-mid 90s (see climate section for record
values). With the increased humidity, should see heat index
values in the mid-upper 90s in the Champlain/St. Lawrence
Valleys. Have posted a Heat Advisory accordingly for the
Champlain and St. Lawrence Valleys (which continues thru the day
Friday). Subsidence aloft should generally preclude convective
storms on Thursday, but orographic forcing may result in a storm
or two across the higher terrain areas of the Adirondacks/Green
Mtns, which should generally remain anchored to the terrain
given greater CIN in valley locations.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 349 AM EDT Wednesday...Continued hot and humid conditions are
expected Friday ahead of the approaching tropical system moving up
the eastern seaboard. Advection of high theta-e air northward will
act to amplify upper level ridge over northern New England. Based on
the strengthening ridge, have erred closer to ECMWF/NAM solution for
timing on northward advancement, holding back on increasing cloud
cover and precipitation until closer to 00z Saturday. Subsidence
combined with the location of the thermal ridge axis directly
overhead Friday will boost high temperatures across the St Lawrence
and Champlain Valley into the mid to upper 90s. Elsewhere, highs
will be in the upper 80s to low 90s. Clouds and chances for
precipitation will increase across southern Windsor county Friday
night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 349 AM EDT Wednesday...Guidance has come more into agreement
that this system will pass over ME/NH, leaving eastern VT on the
fringes of chances for precipitation Saturday morning. Better
chances for widespread precipitation across the area, including our
western NY zones will come late Saturday afternoon/evening as a
shortwave moving out of the Great Lakes region interacts with the
tropical system. Does not look like these two areas of vorticity
will merge, but the proximity of the western system combined with
easterly trajectories of Atlantic moisture should provide enough of
a mechanism for some beneficial rainfall across the area. Available
CAPE on soundings is pretty meager with most available energy below
0C isotherm, therefore not expecting any severe threat with these
storms. The most vigorous updrafts may have some embedded thunder,
but the main threat will be heavy rainfall as PWATs impressively
near 2.0". While not as hot as Thursday/Friday, above normal
temperatures will continue Saturday and Sunday with highs in the mid
to upper 80s. Cloudiness with a few scattered showers/thunderstorms
will be possible on Sunday. A relief from the heat and humidity
finally arrives Monday into Tuesday as W/NW flow becomes established
aloft but is short lived as global models indicate the return to hot
conditions for mid to late next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Main concern is scattered thunderstorm
development through the early evening with an upper level trof
and a weakening surface front. Tough to pinpoint timing or
location, so have mention in TAF and will amend as they storms
evolve. A few severe storms are possible, and may impact the
TAF locations. Damaging winds are the primary threat. It will be
mainly VFR with scattered cumulus and cumulonimbus. Brief IFR
and gusty winds possible near any thunderstorms. Winds at BTV
generally south 10-12kt with gusts to 20kts becoming light
overnight. Anticipate IFR nocturnal fog after 06Z tonight at
SLK/MPV. On Thursday, hot and humid conditions with some haze
but little if any showers or storms expected.
Outlook...
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight chance SHRA, Slight chance TSRA.
Friday Night: Mainly VFR, with local IFR possible. Chance SHRA.
Saturday: Mainly MVFR, with local IFR possible. Likely SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Likely SHRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Monday: VFR. Chance SHRA.
&&
.CLIMATE...
Max Temp Records the next several days. Near record highs are possible
Thursday (7/9) and Friday (7/10).
Date KBTV KMPV K1V4 KMSS KPBG KSLK
07-08 98|1921 95|1988 90|2010 95|1988 96|1981 95|1921
07-09 97|1988 94|1988 86|2010 96|1988 94|1981 94|1928
07-10 96|1911 92|1955 88|2005 96|1988 94|1955 96|1936
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory from noon Thursday to 7 PM EDT Friday for VTZ001-
002-005-009.
NY...Heat Advisory from noon Thursday to 7 PM EDT Friday for
NYZ026>028-035-087.
&&
SYNOPSIS...Banacos
NEAR TERM...Banacos/Sisson
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Banacos
CLIMATE...BanacosHazardous Weather Outlook National Weather Service Burlington VT 204 PM EDT Wed Jul 8 2020 NYZ026>028-035-087-091000- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Eastern Essex-Southwestern St. Lawrence- 204 PM EDT Wed Jul 8 2020 ...HEAT ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EDT FRIDAY... This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Chance of thunderstorms this afternoon, possibly with gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ001-002-005-009-091000- Grand Isle-Western Franklin-Western Chittenden-Western Addison- 204 PM EDT Wed Jul 8 2020 ...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM EDT FRIDAY... This Hazardous Weather Outlook is for central Vermont and northwest Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ029>031-034-091000- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex- 204 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Chance of thunderstorms this afternoon, possibly with gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ003-004-006>008-010>012-016>019-091000- Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 204 PM EDT Wed Jul 8 2020 ...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
204 PM EDT Wed Jul 8 2020
NYZ034-035-VTZ009-011-081845-
Western Essex-Eastern Essex-Western Rutland-Western Addison-
204 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTHWESTERN RUTLAND COUNTIES...
At 202 PM EDT, a strong thunderstorm was located over Rogers Rock
Campground, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
West Castleton, Orwell, Benson, Fair Haven, West Haven, Sudbury,
Whiting, Hubbardton, Shoreham, Castleton, Benson Bay, Bomoseen State
Park, Coates Point, Black Point, Beadles Cove, Beartrap Island,
Hortonia, Mossy Point, Catfish Bay In Addison County and Prison
Island.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4359 7330 4360 7329 4363 7331 4363 7337
4361 7338 4362 7342 4363 7343 4369 7341
4373 7337 4377 7335 4379 7336 4381 7338
4379 7362 4385 7361 4386 7317 4358 7325
TIME...MOT...LOC 1802Z 283DEG 12KT 4379 7343
KutikoffSpecial Weather Statement
National Weather Service Burlington VT
247 PM EDT Wed Jul 8 2020
VTZ011-081945-
Western Rutland-
247 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RUTLAND COUNTY...
At 247 PM EDT, a strong thunderstorm was located over Huletts
Landing, moving southeast at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Castleton, West Castleton, Benson, Poultney, Fair Haven, Poultney
Village, West Haven, Hubbardton, Proctor, West Rutland, Pittsford,
Ira, Hydeville, Bomoseen State Park, Castleton Corners, Benson
Landing, Half Moon State Park, East Hubbardton, East Poultney and
Bomoseen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4353 7324 4356 7326 4358 7330 4360 7329
4363 7331 4363 7337 4358 7338 4357 7340
4359 7343 4362 7342 4364 7343 4369 7341
4373 7337 4375 7336 4367 7303 4347 7325
TIME...MOT...LOC 1847Z 303DEG 15KT 4364 7353
ClaySpecial Weather Statement
National Weather Service Burlington VT
307 PM EDT Wed Jul 8 2020
NYZ026-027-030-031-081945-
Northern St. Lawrence-Northern Franklin-Southern Franklin-Western
Clinton-
307 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON...NORTHERN
FRANKLIN AND NORTHEASTERN ST. LAWRENCE COUNTIES...
At 306 PM EDT, a strong thunderstorm was located near Malone, moving
east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Moira, Bangor, Bombay, Malone, Burke, Bryants Mill, Chateaugay,
Brushton, Constable, Fort Covington Center, West Bangor,
Whippleville, South Bombay, Burke Center, Westville Center, Harrigan,
North Bangor, Owls Head, Chasm Falls and Brainardsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4488 7467 4495 7461 4497 7452 4494 7390
4466 7404 4481 7459
TIME...MOT...LOC 1906Z 286DEG 23KT 4489 7437
HaynesSpecial Weather Statement National Weather Service Burlington VT 307 PM EDT Wed Jul 8 2020 NYZ035-VTZ009-081945- Eastern Essex-Western Addison- 307 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX AND WEST CENTRAL ADDISON COUNTIES... At 306 PM EDT, a strong thunderstorm was located over D A R State Park, moving southeast at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Port Henry, Addison, Weybridge, Shoreham, D A R State Park, Bridport, New Haven, Cornwall, Waltham, Owls Head Bay, Plumies Point, Giards Bay, Potash Bay, West Bridport, Murdocks Point, Bulwagga Bay, Chimney Point, Lapstone Point, Coffin Point and Oven Point. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4403 7348 4411 7343 4409 7314 4387 7331 TIME...MOT...LOC 1906Z 298DEG 9KT 4404 7338 Clay
Special Weather Statement National Weather Service Burlington VT 310 PM EDT Wed Jul 8 2020 VTZ005-017-082000- Eastern Chittenden-Western Chittenden- 310 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHITTENDEN COUNTY... At 310 PM EDT, a strong thunderstorm was located over Williston, moving east at 10 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... South Burlington, Williston, Richmond, St. George, Jericho, Huntington, Bolton, Hinesburg, Shelburne, Jonesville and Nashville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4440 7317 4445 7317 4447 7290 4431 7292 TIME...MOT...LOC 1910Z 278DEG 8KT 4442 7311 Haynes
The Burlington radar (KCXX), 102 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
18 thunderstorm wind, 2 hail. Local standard time, as filed.
Hail damage to siding of a house.
Nickel size hail reported.
Trees and powerlines downed by thunderstorm winds.
Numerous trees, power poles and lines knocked down as well as damage to several structures form thunderstorm winds.
Several large branches and trees down between Derby Center and Holland.
Numerous power outages due to trees and lines down between Alburgh and Swanton.
Tree and several other large branches down along Route 102 between Brunswick and Bloomfield.
Trees, lines and utility poles downed by thunderstorm winds.
Trees, lines and utility poles downed by thunderstorm winds.
Trees, lines and utility poles downed by thunderstorm winds.
Trees, lines and utility poles downed by thunderstorm winds on Georgia Shore Rd.
Trees, lines and utility poles downed by thunderstorm winds on Woody Drive.
Trees, lines and utility poles downed by thunderstorm winds across sections of Milton, including Lakes and Woods roads and others.
Trees and power lines downed by thunderstorm winds on Coon Hill road and spotty into Colchester Village.
A 12 inch diameter tree and several large branches downed by thunderstorm winds in Essex Junction.
Several trees and large limbs downed, as well as utility lines across Essex, including Old Stage and Center roads and Londonderry lane where damage was done to house siding.
Trees down along the following roads in Jericho; Skunk Hollow, Barber Farm and Browns Trace.
Several fallen trees, limbs and utility lines across Bolton.
Numerous trees, branches and power lines downed by thunderstorm winds from Fayston, Moretown and Waitsfield.
Trees, lines and utility poles downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895116, 895119, 895117, 895118, 895120, 895124, 895125, 895128, 895126, 895127, 895130, 895131, 895135, 895140, 895144, 895146, 895148, 895150, 895154, 895155.